Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 212, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2014, 1:54 PM MDT for Sherman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2014, 1:54 PM MDT (19:54 UTC)
- Expired
- Jul 7, 2014, 2:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3109 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:47 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 7, 1:47 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY. THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS EVENING. THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS EVENING. SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS THE FA. BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT. SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR THE FRONT OVER THE SOUTHWEST PORTION OF THE FA. OTHER THAN A SLIGHT CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA. MAX TEMPERATURES TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE SHIFTING BACK WEST BY THE UPCOMING WEEKEND. DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING POTENTIAL. 850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE 90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS AND EXPECTED CONVECTION THROUGHOUT THE DAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1125 AM MDT MON JUL 7 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JN AVIATION...FS
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 7, 1:14 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 114 PM MDT MON JUL 7 2014 COZ091-071930- KIT CARSON COUNTY- 114 PM MDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BETHUNE...MOVING EAST AT 20 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3948 10217 3927 10220 3930 10253 3948 10252 TIME...MOT...LOC 1914Z 273DEG 19KT 3938 10234 MARTIN/JERRYK
Special weather statement, Jul 7, 1:30 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON JUL 7 2014 COZ091-071945- KIT CARSON COUNTY- 130 PM MDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237 TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221 MARTIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:29 PM MDT | Special Weather Statement | GLD | Rawlins | 31 min |
| Jul 6, 6:53 PM MDT | Special Weather Statement | GLD | Decatur | 37 min |
| Jul 6, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 48 min |
| Jul 6, 7:46 PM MDT | Special Weather Statement | GLD | Sheridan | 29 min |
| Jul 7, 1:34 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 26 min |
| Jul 7, 2:30 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 30 min |
| Jul 7, 2:58 PM MDT | Special Weather Statement | GLD | Sherman, Thomas, Wallace | 62 min |
| Jul 7, 4:03 PM MDT | Special Weather Statement | GLD | Gove, Logan | 27 min |
| Jul 7, 4:20 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 55 min |
| Jul 7, 4:31 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jul 7, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 24 min |
| Jul 7, 5:15 PM MDT | Special Weather Statement | GLD | Gove, Graham | 30 min |
| Jul 7, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jul 6, 6:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 6, 7:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Jul 7, 1:14 PM MDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jul 7, 1:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.